Colorado, 2002

Hail in Colorado, August 28, 2002

August 28, 2002 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 1:15 AM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 28, 1:15 AM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED FIRST PARAGRAPH FOR LATEST TREND
NATIONAL WEATHER SERVICE GOODLAND KS
215 AM MDT WED AUG 28 2002

LAST VESTIGES OF FRONT RANGE CONVECTION MOVING ACROSS THE WESTERN
CWA EARLY THIS MORNING AND DYING. HOWEVER...LATEST RUC OVERLAYED
WITH RADAR MOSAIC SHOWING NEBRASKA CONVECTION OCCURRING IN AREA OF
VERY STRONG 850-700/700-500 OMEGA. THIS AREA OF STRONG LIFT SLIDES
SOUTHEAST FOR THE NEXT FEW HOURS AND RADAR IMAGERY SHOWING NEW CELLS
GOING UP JUST NORTHWEST OF OUR CWA. RUC QPF LOOKS GOOD GIVEN CURRENT
HANDLE OF PRECIP. WILL GO WITH MORNING POPS OVER THE COLORADO
COUNTIES.

DESPITE THE OVERZEALOUS MODEL QPF/CLOUD FORECASTS WILL BACK WAY OFF
ON BOTH GIVEN THE VERY POOR PERFORMANCE REGARDING BOTH FIELDS AND
THE EFFECTS ON YESTERDAYS TEMPS. WILL GO MORE OPTIMISTIC IN SUNSHINE
AND PESSIMISTIC ON QPF. LOOKING NORTHWEST I SEE SOME OUTFLOW/NW
WINDS COMING DOWN THROUGH THE FRONT RANGE NEAR DENVER.

THIS AFTERNOON/TONIGHT...UPPER LEVEL PATTERN CONTINUES TO ADVERTISE
AN UPPER LEVEL TROUGH OVER THE NORTHWEST UNITED STATES AND THE
CENTER OF AN UPPER LEVEL HIGH OVER FAR WEST TEXAS. AT THE
SURFACE...SOUTHEAST WINDS WILL CONTINUE UNTIL LATE TONIGHT WHEN A
LEE TROUGH MOVES TOWARD THE CO/KS BORDER. WINDS WILL VEER A BIT MORE
TO THE SOUTH. AXIS OF DEEPEST MOISTURE/INSTABILITY SHIFTS A BIT
FURTHER EAST TODAY...REACHING THE WESTERN PORTIONS OF OUR COLORADO
COUNTIES. THIS AREA WILL BE TAPPED BY AN APPROACHING JET WHICH WILL
REACH THE AREA LATE IN THE DAY. CONVERGENCE AND LIFT ALONG THE
INSTABILITY AXIS SHOULD BE ENOUGH TO BRING CONVECTION WEST OF OUR
AREA TOWARD OUR WESTERN BORDERS BY LATE IN THE 1ST PERIOD WHERE
SMALL POPS WILL BE INCLUDED. ELSEWHERE IT LOOKS DRY. FOR
TONIGHT...ELONGATED 500MB VORT MAX TRAVERSES THE AREA WITH VARYING
QPF OUTPUTS FROM THE MODELS. GIVEN THE LACKLUSTER PERFORMANCE WILL
NOT GET SPECIFIC AND GO WITH A CHANCE OF TSRA.

THURSDAY/THURSDAY NIGHT...THE UPPER LEVEL RIDGE BEGINS TO BUILD A
BIT TOWARD THE NORTHEAST...SHUNTING THE UPPER LOW AND ASSOCIATED
TROUGH NORTH AND NORTHEAST...A BIT FURTHER AWAY FROM THE FORECAST
AREA. AT THE SURFACE THE LEE TROUGH REMAINS STATIONARY ALONG THE
CO/KS BORDER. STILL UNDER SOUTHWEST FLOW ALOFT...VARYING
DISTURBANCES WILL PASS ACROSS THE AREA. WITH MOISTURE/INSTABILITY
AXIS A BIT FURTHER EAST...NEAR THE CO/KS BORDER AND ANOTHER
APPROACHING 250 JET MAXIMA ENOUGH LIFT SHOULD BE GENERATED TO
PRODUCE SOME TSRA ALONG THE CO/KS BORDER. AGAIN WILL GO WITH 30
POPS. THIS AREA OF PRECIP IS FORECAST TO TRAVERSE THE FORECAST AREA
DURING THE NIGHT AS MODELS DEPICT A MODEST VORT MAX MOVING ACROSS
THE AREA.

FRIDAY/FRIDAY NIGHT...THE INFLUENCE OF THE UPPER HIGH INCREASES...
SHUNTING THE STORM TRACK NORTH OF THE AREA. SURFACE LEE TROUGH
REMAINS IN LIMBO ALONG THE CO/KS BORDER. ETA/AVN PUSH THE
MOISTURE/INSTABILITY AXIS INTO FAR WESTERN KANSAS BY LATE IN THE
DAY. ETA/AVN ALSO HAVE ANOTHER PIECE OF 250 JET ENERGY APPROACHING
THE NORTHWEST CWA LATE IN THE DAY BUT THE ASSOCIATED LIFT IS WELL
NORTHWEST OF OUR FORECAST AREA TO GENERATE ANY QPF. WILL KEEP THE
DRY FORECAST THROUGH FRIDAY NIGHT.

NO CHANGES MADE TO SATURDAY THROUGH TUESDAY.

.GLD...NONE.

DDT

In the hours before

Special weather statement, Aug 28, 3:30 AM MST, 3 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
430 AM MDT WED AUG 28 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH
GOODLAND AND TRIBUNE KANSAS.

AN AXIS OF MOISTURE AND INSTABILITY WILL DEVELOP NEAR OR JUST TO THE
WEST OF A LINE FROM YUMA COLORADO SOUTH TO WILDHORSE. BY LATE IN THE
AFTERNOON OR EARLY EVENING THIS UNSTABLE ATMOSPHERE WILL INTERACT
WITH AN APPROACHING UPPER LEVEL DISTURBANCE ITS COOLER TEMPERATURES
ALOFT AS WELL AS INCREASE IN JET STREAM WINDS TO PRODUCE SCATTERED
THUNDERSTORMS OVER FAR EASTERN COLORADO. THESE SUPERCELL
THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT. A TORNADO CANNOT BE RULED OUT. THESE
THUNDERSTORMS MAY WEAKEN A BIT AS THEY ENTER NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA AFTER DARK...LESSENING THE SEVERE WEATHER THREAT.
WITH A GENERAL MOVEMENT OF 10 MPH THESE THUNDERSTORMS COULD ALSO
PRODUCE LOCALLY HEAVY RAINFALL.

&&

DDT

The radar

The Goodland radar (KGLD), 82 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yuma

When
August 28, 6:55 AM MST
Where
Yuma County, 7 mi S of Wray
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -102.233

Hail, Kit Carson

When
August 28, 7:50 AM MST
Where
Kit Carson County, 14 mi N of Burlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -102.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313723, 5313724.